New Mexico, 2011

Hail in New Mexico, September 15, 2011

September 15, 2011 · NWS ABQ · 1 event in 1 county or zone

An upper level disturbance crossed the Four Corners Region creating an unstable atmosphere. This resulted in widespread showers and thunderstorms over northwest New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance crossed the Four Corners Region creating an unstable atmosphere. This resulted in widespread showers and thunderstorms over northwest New Mexico. Large hail was reported in Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 2:08 AM MST, 9 hours 12 minutes earlier.

Area forecast discussion, Sep 15, 2:08 AM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 AM MDT THU SEP 15 2011

.DISCUSSION...
ALTHOUGH IT CONTINUES TO WEAKEN THE UPPER LOW CONTINUED TO
MAINTAIN A CLOSED CIRCULATION AS IT PROPAGATED SLOWLY
NORTHEASTWARD THROUGH NW AZ OVERNIGHT. MEANWHILE...THE BACK DOOR
COLD FRONT ONLY BARELY SEEPED INTO THE RIO GRANDE VALLEY. NAM AND
GFS SEEM TO INDICATE THAT THE FRONT WILL MIX OUT OF THE CENTRAL
VALLEY THIS AFTERNOON AND BECOME QUASI-STATIONARY ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN. THE FAR EASTERN PLAINS WILL
CONTINUE TO BE FAVORED FOR PRECIPITATION THIS MORNING AS MOIST SW
FLOW ALOFT CONTINUES TO OVERRUN PERSISTENT LOW LEVEL UPSLOPE FLOW.
HOWEVER...THIS AFTERNOON THE LOW LEVEL CONVERGENCE ZONE IN CENTRAL
PARTS OF THE STATE SHOULD MAKE THE CENTRAL MOUNTAIN CHAIN THE
FOCUS THE MOST NUMEROUS SHOWERS AND STORMS. HPC PROGS CONTINUE TO
INDICATE THAT THE AREA FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD
WILL BE FAVORED FOR THE GREATEST RAIN ACCUMULATION TODAY...WITH
MOST LOCATIONS RECEIVING BETWEEN A TENTH AND A HALF INCH. HIGH
TEMPERATURES WILL VARY FROM A FEW TO 12 DEGREES BELOW NORMAL
CENTRAL AND WEST...AND 12 TO 25 DEGREES BELOW NORMAL ACROSS THE
EAST.

TEMPERATURES WILL REBOUND FRIDAY THROUGH THE WEEKEND...ESPECIALLY
IN THE EAST AND TO A LESSER EXTENT IN THE WEST. THE UPPER LOW WILL
CONTINUE TO FILL AND CROSS CO AS A WEAK TROUGH FRIDAY AS ANOTHER
UPPER LEVEL TROUGH CROSSES THE GREAT BASIN MORE RAPIDLY IN ITS WAKE.
THE TWO FEATURES WILL KEEP A SOMEWHAT DIFFLUENT FLOW ALOFT OVER
NM...WHICH WILL WORK WITH MOISTURE ALREADY IN PLACE TO CONTINUE TO
PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY.
THE BEST CHANCES WILL BE FOUND FRIDAY AFTERNOON ACROSS THE
NORTHWEST THIRD OF THE STATE. SLIGHT CHANCES WILL FAVOR THE
MOUNTAINS SATURDAY...BUT IT WILL BE HARD TO RULE OUT CONVECTION AT
LOWER ELEVATIONS. THE BASE OF THE SECOND UPPER TROUGH WILL
PROPAGATE EAST OF THE ROCKIES SATURDAY NIGHT WITH DRIER AND MORE
STABLE AIR IN ITS WAKE. THIS WILL ONLY YIELD SPOTTY CONVECTION
FAVORING THE MOUNTAINS AND THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN.

GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT ON A THIRD TROUGH
CROSSING MAINLY THE NORTHERN AND CENTRAL ROCKIES MONDAY AND MONDAY
NIGHT. THE WILL RESULT IN A BROADER FOOTPRINT OF ISOLATED SHOWERS
AND STORMS MOSTLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. THE
SYSTEM SHOULD DRIVE A BACK DOOR COLD FRONT INTO EASTERN NM TUESDAY
AND TUESDAY NIGHT...SHIFTING THE FOCUS FOR CONVECTION TO LOCATIONS
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS THE BASE OF THE
TROUGH EXITS EASTWARD. AFTER HIGH TEMPERATURES MONDAY AND TUESDAY
SLIGHTLY ABOVE NORMAL IN THE EAST AND A FEW DEGREES BELOW NORMAL
CENTRAL AND WEST...THE FRONT WILL DROP EASTER READINGS A FEW DEGREES
BELOW NORMAL AGAIN ON WEDNESDAY.

44

&&

.AVIATION...
ANOTHER ACTIVE 24 HOUR PERIOD ANTICIPATED ACROSS NORTHERN AND
CENTRAL NEW MEXICO. SURFACE COLD FRONT HAS PRESSED SOUTH THROUGH
MOST OF THE EASTERN PLAINS AND EASED INTO THE RIO GRANDE VALLEY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. A FEW OF THE STORMS WILL BE STRONG WITH DOWNBURST WINDS AND
HAIL...BUT TORRENTIAL DOWNPOURS WITH LOCALIZED FLOODING WILL BE THE
MAIN THREAT. IFR TO LIFR CIGS AND VSBYS NEXT 24 HOURS DUE TO HEAVY
RAIN AND FOG WILL BE LIKELY ALONG WITH MOUNTAIN OBSCURATIONS. ALL
TAF SITES WILL BE IMPACTED WITH KLVS...KTCC AND KROW THE MOST
AFFECTED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
RAIN AND A FEW EMBEDDED THUNDERSTORMS CONTINUE OVER THE EAST EARLY
THIS MORNING. SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL IMPACT
ALL OF THE FORECAST AREA INTO TONIGHT WITH SIGNIFICANT WETTING RAINS
AT MANY LOCATIONS. ONLY WEAK EAST WINDS HAVE BEEN REPORTED INTO THE
RIO GRANDE VALLEY SO FAR THIS MORNING. MINIMUM RH VALUES TODAY WILL
BE HIGH...RANGING FROM THE 40S AND 50S IN THE WEST TO THE 60S TO
AROUND 80 IN THE EAST. RH RECOVERIES TONIGHT WILL BE EXCELLENT AREA
WIDE. VENTILATION RATES WILL BE POOR IN THE EAST TODAY.

FRIDAY WILL BE LESS ACTIVE AS DRIER AIR BEGINS TO WORK INTO THE
WEST. MINIMUM RH VALUES WILL PLUMMET TO THE 30S AND 40S EVERYWHERE
WITH STILL GOOD TO EXCELLENT RH RECOVERIES FRIDAY NIGHT. VENTILATION
RATES WILL BE MUCH IMPROVED OVER THE EAST FRIDAY.

AN OVERALL DRYING TREND WILL CONTINUE THIS WEEKEND WITH A RETURN TO
WARMER TEMPERATURES. A WEAK BACKDOOR COLD FRONT COULD EDGE INTO THE
FAR NORTHEAST PLAINS ON SUNDAY WITH ANOTHER ONE ON TUESDAY. BUT RAIN
CHANCES LOOK MINIMAL OVERALL THROUGH AT LEAST THE END OF NEXT WEEK.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  51  72  50 /  30  40  40  30
DULCE...........................  65  43  66  41 /  40  40  30  30
CUBA............................  64  45  67  45 /  50  50  30  30
GALLUP..........................  69  47  71  45 /  30  30  30  20
EL MORRO........................  66  44  68  43 /  50  50  30  20
GRANTS..........................  67  47  70  45 /  50  50  20  20
QUEMADO.........................  69  47  71  46 /  40  30  20  20
GLENWOOD........................  79  55  79  55 /  40  20  10  10
CHAMA...........................  60  38  61  35 /  50  50  40  30
LOS ALAMOS......................  63  46  67  45 /  40  40  30  20
PECOS...........................  62  44  66  45 /  50  50  30  30
CERRO/QUESTA....................  62  41  64  39 /  50  40  20  20
RED RIVER.......................  55  36  57  35 /  60  50  30  20
ANGEL FIRE......................  57  35  60  35 /  60  40  20  20
TAOS............................  64  43  67  42 /  50  30  20  20
MORA............................  60  42  66  43 /  60  50  30  20
ESPANOLA........................  70  47  73  42 /  40  30  20  20
SANTA FE........................  65  46  68  46 /  50  40  20  20
SANTA FE AIRPORT................  68  49  71  48 /  50  30  20  20
ALBUQUERQUE FOOTHILLS...........  69  53  73  53 /  50  40  20  20
ALBUQUERQUE HEIGHTS.............  71  55  74  56 /  50  40  20  20
ALBUQUERQUE VALLEY..............  74  52  76  51 /  50  40  20  20
ALBUQUERQUE WEST MESA...........  74  52  76  51 /  50  40  20  20
LOS LUNAS.......................  76  52  78  51 /  40  40  20  20
RIO RANCHO......................  73  53  76  54 /  40  40  20  20
SOCORRO.........................  79  54  79  57 /  30  30  20  20
SANDIA PARK/CEDAR CREST.........  70  44  72  42 /  70  60  30  30
TIJERAS.........................  71  49  73  49 /  60  50  30  30
MORIARTY/ESTANCIA...............  67  47  73  47 /  60  60  30  20
CLINES CORNERS..................  60  47  70  49 /  60  60  30  20
GRAN QUIVIRA....................  71  50  74  51 /  50  50  20  20
CARRIZOZO.......................  73  54  76  55 /  40  30  10  20
RUIDOSO.........................  62  49  68  52 /  50  50  20  20
CAPULIN.........................  57  45  72  44 /  60  30  20  20
RATON...........................  63  47  75  45 /  50  30  20  20
SPRINGER........................  62  48  76  48 /  50  30  20  20
LAS VEGAS.......................  59  45  70  48 /  50  40  20  20
CLAYTON.........................  57  50  78  54 /  80  30  10  20
ROY.............................  58  51  74  53 /  60  30  20  20
CONCHAS.........................  62  55  80  57 /  60  40  20  20
SANTA ROSA......................  59  53  80  56 /  50  40  20  20
TUCUMCARI.......................  63  57  82  59 /  60  30  10  20
CLOVIS..........................  64  54  77  57 /  70  40  20  20
PORTALES........................  65  53  78  58 /  70  40  20  20
FORT SUMNER.....................  66  55  80  58 /  50  40  20  20
ROSWELL.........................  72  60  83  61 /  40  50  20  20
PICACHO.........................  67  56  79  57 /  50  50  20  20
ELK.............................  63  51  75  53 /  50  50  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/40
Hazardous weather outlook, Sep 15, 5:01 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT THU SEP 15 2011

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN ACROSS THE EASTERN PLAINS THIS
MORNING AND IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON. SOME
STRONG THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO THE DIAMETER
OF NICKELS AND WIND GUSTS AROUND 50 MPH...ESPECIALLY IN THE
CENTRAL AND SOUTH CENTRAL HIGHLANDS...SOUTH CENTRAL
MOUNTAINS...AND ACROSS THE ADJACENT HIGH PLAINS TO THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Sep 15, 10:01 AM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 AM MDT THU SEP 15 2011

NMZ503-504-151730-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
1101 AM MDT THU SEP 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SAN JUAN AND
EXTREME WESTERN RIO ARRIBA COUNTIES THROUGH 1130 AM MDT...

AT 1054 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF NAVAJO DAM...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
RIO ARRIBA COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3675 10752 3665 10741 3654 10736 3650 10760
      3653 10766 3659 10767
TIME...MOT...LOC 1701Z 237DEG 11KT 3660 10753

GUYER
Special weather statement, Sep 15, 11:08 AM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT THU SEP 15 2011

NMZ501-503-504-510-152000-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-SAN
JUAN MOUNTAINS-
1208 PM MDT THU SEP 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN AND NORTHWESTERN
RIO ARRIBA COUNTIES THROUGH 200 PM MDT...

AT 1205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF EL HUERFANO TRADING POST...
OR ABOUT 18 MILES SOUTHEAST OF BLOOMFIELD...MOVING NORTHEAST AT 25
MPH. OTHER STRONG STORMS WERE LOCATED JUST SOUTH OF HIGHWAY 64 BETWEEN
GOBERNADOR AND DULCE.  THESE STORMS WERE ALSO TRACKING TOWARD THE
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 64 BETWEEN DULCE
AND GOBERNADOR.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3696 10728 3685 10688 3647 10683 3625 10762
      3663 10785
TIME...MOT...LOC 1806Z 239DEG 20KT 3654 10772

KJ

The radar

The Albuquerque radar (KABX), 217 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Juan

When
September 15, 11:20 AM MST
Where
San Juan County, 1.09 mi ENE of (Fmn)farmington Airport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.744, -108.211

The hail occurred on the west side of Farmington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333335.